EconPapers    
Economics at your fingertips  
 

WHAT HAPPENED TO "ZOMBIE" FIRMS IN JAPAN?: REEXAMINATION FOR THE LOST TWO DECADES

Jun-Ichi Nakamura and Shin-ichi Fukuda ()

Global Journal of Economics (GJE), 2013, vol. 02, issue 02, 1-18

Abstract: The Japanese economy experienced prolonged recessions during the 1990s and the 2000s. Until the early 2000s, evergreen lending to "zombie" firms had distorted market discipline in terms of stabilizing the Japanese economy. Even though a majority of the zombie firms eventually recovered during the first half of the 2000s, deflation in Japan still persisted throughout the 2000s. The purpose of this paper is to explore how zombie firms recovered in Japan while the deflation persisted. We investigate how corporate restructuring was effective in reviving zombie firms in the 1990s and the 2000s. Our multinomial logistic regressions suggest that some of cost cutting efforts such as reducing the number of employees and selling the fixed assets were beneficial in facilitating the recovery of zombie firms. However, industry-level and firm-level environment, especially labor productivity, had little to do with the recovery. The results may suggest that corporate restructuring without innovations were responsible for the Japan's prolonged deflation in the 2000s.

Keywords: Corporate restructuring; evergreen lending; prolonged deflation; lost two decades in Japan; E32; G21; G33 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://www.worldscientific.com/doi/abs/10.1142/S2251361213500079
Access to full text is restricted to subscribers

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wsi:gjexxx:v:02:y:2013:i:02:n:s2251361213500079

Ordering information: This journal article can be ordered from

DOI: 10.1142/S2251361213500079

Access Statistics for this article

Global Journal of Economics (GJE) is currently edited by Kar-yiu Wong

More articles in Global Journal of Economics (GJE) from World Scientific Publishing Co. Pte. Ltd.
Bibliographic data for series maintained by Tai Tone Lim ().

 
Page updated 2020-10-20
Handle: RePEc:wsi:gjexxx:v:02:y:2013:i:02:n:s2251361213500079